Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 182, NWS Atlanta, GA

May 10, 2008Wilkes County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 10, 2008, 4:56 AM EDT for Wilkes County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2008, 4:56 AM EDT (08:56 UTC)
Expired
May 10, 2008, 5:19 AM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Wilkes County, GA

The radar

The Greer radar (KGSP), 122 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 100856
SVRFFC
GAC317-100930-
/O.NEW.KFFC.SV.W.0182.080510T0856Z-080510T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
456 AM EDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WILKES COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 530 AM EDT

* AT 455 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR TIGNALL...MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SANDTOWN.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3382 8288 3395 8282 3396 8279 3398 8279
      3393 8261 3389 8260 3387 8257 3381 8258
      3372 8252 3370 8252
TIME...MOT...LOC 0856Z 290DEG 39KT 3387 8273

$$
1 follow-up statement
000 
WWUS52 KFFC 100919
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
519 AM EDT SAT MAY 10 2008

GAC317-100929-
/O.CAN.KFFC.SV.W.0182.000000T0000Z-080510T0930Z/
WILKES GA-
519 AM EDT SAT MAY 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WILKES COUNTY IS
CANCELLED...

.

THE SEVERE THUNDERSTORM HAS MOVED OUT OF NORTHERN WILKES  COUNTY AND
SEVERE WEATHER IS NO LONGER EXPECTED.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3382 8288 3395 8282 3396 8279 3398 8279
      3393 8261 3389 8260 3387 8257 3381 8258
      3372 8252 3370 8252
TIME...MOT...LOC 0919Z 290DEG 39KT 3378 8245

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:20 AM EDT, 36 minutes earlier.

Area forecast discussion, May 10, 4:20 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 AM EDT SAT MAY 10 2008

SHORT TERM /TODAY THROUGH MONDAY/...
RELATIVELY QUIET MAY LOOKS TO ROAR TO LIFE THIS AFTERNOON INTO
SUNDAY AFTERNOON AS A POTENT UPPER LEVEL LOW DIGS ACROSS THE
CENTRAL PLAINS INTO THE OHIO RIVER VALLEY. IT DOES APPEAR THAT THE
AREA MAY BE UP FOR A RATHER PROLONGED SEVERE WEATHER EVENT
BEGINNING AFTER 18Z THIS AFTERNOON AND NOT ENDING UNTIL AFTER 18Z
SUNDAY FOR THE FAR SOUTHEAST PART OF THE CWA WHEN A COLD FRONT
FINALLY PUSHES EVERY THING OUT OF THE AREA.

FOR THIS AFTERNOON...MAIN THREAT FOR SEVERE WEATHER WILL BE NEAR
A WARM/STATIONARY FRONT...WHICH WILL BECOME BETTER ORGANIZED AS
THE WEAK FRONT CURRENTLY LOCATED FROM ATLANTA TO ATHENS STALLS AND
IS MET BY SOME RATHER IMPRESSIVE MOISTURE RETURN FROM THE GULF OF
MEXICO. BY THE AFTERNOON...ALL MODELS HAVE THIS FRONT STALLING OUT
SOMEWHERE BETWEEN ATLANTA AND MACON. AS THIS SETS UP OVER THE
AFTERNOON...LOW AND MID LEVEL LAPSE RATES WILL BEGIN TO
STEEPEN...ALLOWING CAPES TO REACH UP INTO THE 1500 TO 2500 RANGE.
ADD TO THIS THE 50 KTS OR SO OF WESTERLY DEEP LAYER SHEAR AND WE
SHOULD HAVE MORE THAN ENOUGH TO GET SOME SCATTERED THUNDERSTORMS
ALONG THE FRONT. GIVEN THE SHEAR...SUPERCELLS WILL BE LIKELY...SO
THE HAIL THREAT WILL BE HIGH WITH ANY STORMS THAT CAN TAKE HOLD.
IN ADDITION...ANYTIME A FRONT IS NEARBY...THE TORNADO THREAT MUST
BE WATCHED CAREFULLY...HOWEVER THE BEST SHEAR LOOKS TO STAY OFF TO
THE WEST UNTIL THE OVERNIGHT HOURS.

SEVERE THREAT WILL QUICKLY TRANSITION SUNDAY EVENING FROM THE
SCATTERED THUNDERSTORMS ALONG THE WARM FRONT...TO A MORE
WIDESPREAD EVENT AS A STRONG COLD FRONT APPROACHES THE STATE FROM
THE WEST. AS THE FRONT APPROACHES THE AREA...A STRONG 140 KT UPPER
LEVEL JET WILL COME AROUND THE BASE OF THE DEVELOPING UPPER LEVEL
LOW...PUTTING NORTH GEORGIA INTO THE FAVORED LEFT EXIT REGION BY
EARLY SUNDAY MORNING. MODELS APPEAR TO BE GENERATING A LARGE
COMPLEX OF THUNDERSTORMS IN THIS LEFT EXIT REGION...MOVING IT FROM
NORTHERN ALABAMA INTO SOUTHERN NORTH CAROLINA THROUGH THE DAY.
GIVEN CAPES EVEN AT 12Z OF 1000 TO 2000 J/KG AND STORM MOTIONS
LIKELY AT OR BETTER THAN 50 KTS...A RATHER WIDESPREAD DAMAGING
WIND THREAT WITH ISOLATED TORNADOES LOOKS POSSIBLE ACROSS THE AREA
SUNDAY MORNING INTO THE AFTERNOON.

BY SUNDAY NIGHT...COLD FRONT WILL HAVE MOVED THROUGH THE
REGION...EFFECTIVELY CLEANING US OUT. AS A RESULT...MONDAY LOOKS
TO BE VERY NICE...WITH MORNING LOWS STARTING OUT IN THE 40S AND
50S AND HIGHS STAYING MAINLY IN THE 70S.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
LONG TERM WILL START OFF PLEASANT...AS SUBSIDENCE AND DRY
ADVECTION BEHIND SUNDAYS SYSTEM KEEPS US DRY THROUGH TUESDAY.
HOWEVER BEGINNING WEDNESDAY...MODELS ARE INDICATING THAT A STRONG
500 LOW WILL BEGIN CUTTING OFF OVER THE GREAT LAKES...SETTING US
UP IN MOIST WEST-SOUTHWEST FLOW YET AGAIN. 00Z RUNS ARE TRACKING
ANOTHER LOW ACROSS THE REGION THURSDAY NIGHT...POSSIBLY GIVING US
ANOTHER ROUND OF STRONG THUNDERSTORMS SOME TIME TOWARDS THE MIDDLE
TO THE END OF THE WEEK...WILL WARRANT MORE WATCHING AS IT GETS
CLOSER. AS FOR TEMPERATURES...WE WILL START OF BELOW NORMAL AT THE
BEGINNING OF THE WEEK WITH STRONG COLD/DRY ADVECTION...BEFORE
RETURNING TO NORMAL IN THE MIDDLE OF THE WORK WEEK.

MG

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          84  65  74  51  71 /  20  80  70  10   5
ATLANTA         84  66  75  50  70 /  30  70  60   5   5
BLAIRSVILLE     80  60  64  45  66 /  20  90  80  20  10
CARTERSVILLE    83  63  71  48  72 /  20  80  70  10   5
COLUMBUS        87  69  80  54  78 /  20  60  50   5   5
GAINESVILLE     80  64  70  49  70 /  20  90  80  10  10
MACON           88  67  83  53  77 /  30  60  60   5   5
ROME            83  66  72  50  71 /  20  80  70  10   5
PEACHTREE CITY  83  66  76  48  73 /  30  60  50   5   5
VIDALIA         90  68  84  55  78 /  20  50  60   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50
Hazardous weather outlook, May 9, 9:58 PM EDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
958 PM EDT FRI MAY 9 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
958 PM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS NORTH
GEORGIA...MAINLY NORTH OF A ROME TO GAINESVILLE TO DANIELSVILLE
LINE.

.SYNOPSIS...
A COLD FRONT HAD STALLED JUST NORTH OF GEORGIA...AND WILL REMAIN
IN THE VICINITY UNTIL A STRENGTHENING LOW PRESSURE SYSTEM MOVING
THROUGH THE OHIO VALLEY SENDS A POWERFUL COLD FRONT ACROSS GEORGIA
ON SUNDAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE STRONG WINDS AND OCCASIONAL LIGHTNING.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WAS CROSSING THE TENNESSEE VALLEY
REGION THIS EVENING. THIS FEATURE HAD TRIGGERED ISOLATED
THUNDERSTORMS OVER TENNESSEE. INSTABILITY INDICIES WERE MARGINAL
ACROSS NORTH GEORGIA...AND ANY THUNDERSTORMS THAT DEVELOP IN THAT
AREA SHOULD REMAIN BELOW SEVERE LIMITS. THE MOST FAVORED AREA FOR
ANY CONVECTION IS NORTH OF A ROME TO GAINESVILLE TO DANIELSVILLE
LINE FOR THE REMAINDER OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE ON SATURDAY AND
EVEN MORE SO SATURDAY NIGHT INTO EARLY SUNDAY AS A FRONTAL
BOUNDARY REMAINS DRAPED ACROSS THE LOCAL AREA. THIS WILL ALLOW FOR
A GREATER LIKELIHOOD OF ISOLATED SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING...POSSIBLY INTO THE EARLY MORNING HOURS OF
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 10, 2:36 AM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
236 AM EDT SAT MAY 10 2008

GAZ009-100700-
236 AM EDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TOWNS COUNTY
UNTIL 300 AM EDT...

AT 233 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF HIAWASSEE...MOVING SOUTHEAST AT
34 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
TOWNS COUNTY THROUGH 300 AM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ALEXANDERS MILL...YOUNG HARRIS...HIAWASSEE...PRESLEY
AND TATE CITY. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, May 10, 3:25 AM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 AM EDT SAT MAY 10 2008

GAZ020-021-100800-
325 AM EDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
CHEROKEE AND BARTOW COUNTIES UNTIL 400 AM EDT...

AT 322 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CASSVILLE...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY AS THIS STORM MOVES ACROSS CHEROKEE
AND BARTOW COUNTIES THROUGH 400 AM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE CASSVILLE...KINGSTON...ADAIRSVILLE...PINE LOG...
WHITE...WALESKA...CANTON...CHEROKEE...BUFFINGTON...BALL
GROUND...LEBANON...HOLLY SPRINGS AND FREE HOME.
Special weather statement, May 10, 4:12 AM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
412 AM EDT SAT MAY 10 2008

GAZ023-025-027-036-100900-
412 AM EDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
CLARKE...MADISON...JACKSON AND HALL COUNTIES UNTIL 500 AM EDT...

AT 408 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FLOWERY BRANCH TO HULL...MOVING SOUTHEAST
AT 30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS CLARKE...MADISON...JACKSON AND HALL COUNTIES THROUGH 500 AM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHESTNUT
MOUNTAIN...CENTER...WINTERVILLE...HULL...FLOWERY BRANCH...ARCADE...
OAKWOOD...BELMONT...JEFFERSON...COLBERT...DIAMOND HILL...CANDLER...
TALMO...PENDERGRASS AND NEESE. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, May 10, 4:33 AM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
433 AM EDT SAT MAY 10 2008

GAZ038-039-100900-
433 AM EDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
WILKES AND OGLETHORPE COUNTIES UNTIL 500 AM EDT...

AT 430 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANDY CROSS...MOVING SOUTHEAST AT 35 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WILKES AND OGLETHORPE COUNTIES THROUGH 500 AM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE SMITHSONIA...SANDY CROSS...VESTA...
NORMAN...SANDTOWN...METASVILLE...DANBURG AND TIGNALL. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:50 AM EDTSevere Thunderstorm WarningFFCForsyth25 min
May 10, 2:40 PM EDTSevere Thunderstorm WarningFFCJefferson, Washington65 min
May 10, 3:07 PM EDTSevere Thunderstorm WarningFFCBibb, Twiggs38 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningFFCJefferson41 min
May 10, 3:43 PM EDTSevere Thunderstorm WarningFFCTwiggs, Wilkinson47 min
May 10, 4:13 PM EDTSevere Thunderstorm WarningFFCBleckley, Laurens49 min
May 10, 4:17 PM EDTSevere Thunderstorm WarningFFCGlascock, Jefferson, Warren58 min
May 10, 4:19 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta41 min
May 10, 4:25 PM EDTSevere Thunderstorm WarningFFCButts35 min
May 10, 4:38 PM EDTSevere Thunderstorm WarningFFCGlascock, Hancock, Warren, Washington22 min
May 10, 4:49 PM EDTSevere Thunderstorm WarningFFCJasper, Monroe40 min
May 10, 4:52 PM EDTSevere Thunderstorm WarningFFCHancock38 min
May 10, 5:11 PM EDTSevere Thunderstorm WarningFFCJefferson34 min
May 10, 5:47 PM EDTSevere Thunderstorm WarningFFCPike, Spalding35 min
May 10, 6:06 PM EDTSevere Thunderstorm WarningFFCLamar39 min
May 10, 6:35 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Monroe40 min
May 10, 6:51 PM EDTSevere Thunderstorm WarningFFCJones, Twiggs, Wilkinson39 min
May 10, 7:04 PM EDTSevere Thunderstorm WarningFFCMonroe41 min
May 10, 7:07 PM EDTSevere Thunderstorm WarningFFCTwiggs23 min
May 10, 7:13 PM EDTSevere Thunderstorm WarningFFCBibb30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.